Pharmacists look at deprescribing to reduce the risk of medicine-related harm

In an article published today in Australian Prescriber, pharmacist Michelle Liacos from Alfred Health in Melbourne, and her co-authors, look at stopping medicines when they are no longer needed to reduce the risk of medicine-related harm. This is known as deprescribing.

Medicines can play an important role in helping people stay well, especially for older people, many of whom live with several chronic illnesses. But it’s important to have your medicines reviewed by a health professional from time to time to check they’re still working for you.

Since 2006, the number of older Australians taking more than five different medicines has increased more than 50% to nearly one million.

The more medicines you take, the higher the risk of medicine-related harm, such as hospital admissions and falls. Studies have shown that, in some cases, reducing or stopping certain medicines may not worsen the disease they are treating, and may even reduce the risk of medicine-related harm.”

Michelle Liacos, Pharmacist, Alfred Health in Melbourne

“Every medicine can have unwanted side effects and it is not uncommon for these to be misinterpreted as a new disease. An example might be when someone is prescribed a particular medicine for Alzheimer's disease then experiences bed-wetting as a side effect. The person may then be prescribed another medicine to manage the incontinence. But that medicine might also have side effects. This is called a prescribing cascade.

“These are all reasons why it is important to regularly check in with your health professional about whether you still need all the medicines you are currently taking.

“Reducing medicines should always be a joint decision between you and your doctor and done in a slow and careful way. If you have problems after you reduce or stop your medicine, the medicine can always be restarted if needed.

“Importantly, never stop taking a medicine without talking to your doctor or pharmacist, as stopping a medicine suddenly can be dangerous,” she says.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Analysis of COVID-19 spread from China, Italy and Iran